Nebraska, 2018High Wind in Nebraska, April 17, 2018
April 17, 2018 · NWS CYS · 3 events in 3 counties and zones
High sustained winds developed over southern portions of the Nebraska Panhandle.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
High sustained winds developed over southern portions of the Nebraska Panhandle.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Apr 17, 4:52 PM MST, 2 hours 3 minutes earlier.
Area forecast discussion, Apr 17, 4:52 PM MST, 2 hours 3 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
552 PM MDT Tue Apr 17 2018
.UPDATE...
Issued at 550 PM MDT Tue Apr 17 2018
Strong winds continuing late this afternoon with widespread
warning level winds still being reported. Decided to extend all
warnings until 9 PM tonight.
&&
.SHORT TERM...(This evening through Thursday night)
Issued at 230 PM MDT Tue Apr 17 2018
Tonight...As predicted by earlier shifts, winds have increased
significantly after cold frontal passage with the cold front having
moved eastward across almost all of our counties. As of 1 to 2 pm,
we are seeing wind gusts in excess of 60 mph across much of Laramie
County, and expect this trend to continue into the early evening
hours across far southeast Wyoming and the southern Nebraska
Panhandle where High Wind Warnings remain in effect. With the
shortwave passage, will see isolated to scattered showers through
the early evening hours across mainly western Nebraska and near the
mountains of southeast Wyoming.
Wednesday...More tranquil day with less wind as the gradients relax
with a shortwave ridge aloft over our counties. Cooler in the wake
of the cold front, though still seasonable with maximum temperatures
in the upper 40s and 50s with 700 mb temperatures near -5 Celsius.
Wednesday night...Ridge aloft moves east of our counties with
southwest flow aloft developing. Quiet night with minimal cloud
cover and low level southeast winds from surface high pressure over
the Central Plains states.
Thursday...Warmer day as southwest flow aloft strengthens ahead of
the approaching upper low over southern Nevada. With warming 700 mb
temperatures, expect highs to climb into the mid 50s to lower 60s at
lower elevations.
Thursday night...The powerhouse upper trough moves near the Four
Corners, and with the low and mid levels moistening up, will see
isolated to scattered showers develop, mainly of the liquid variety
with temperatures remaining above freezing at lower elevations.
.LONG TERM...(Friday through Tuesday)
Issued at 230 PM MDT Tue Apr 17 2018
The main forecast concern/highlight in the extended period remains
the potential for a significant spring storm affecting the Central
Rocky Mountain region from Thu night through early Sat. The EC and
GFS remain in excellent agreement w/ a vigorous upper low tracking
across the Four Corners at 12z Fri. We have seen some changes over
the last 24 hours with regard to the track, as all guidance is now
quite a bit further south. Still quite a bit of uncertainty though
with respect to how much this system will dig. Standard deviations
per the GEFS to the west & east of the 500 mb low track would help
to confirm the possibility of continued variability. We have still
been looking at a trend toward warmer thermal profiles as well, so
snow levels are still a major question. We expect to have somewhat
of a better idea by Wednesday AM as the system approaches the west
coast and becomes better sampled by those networks. Until then, we
do not have a lot of confidence in a high-impact winter event, but
we do acknowledge the possibility despite recent trends in a less-
favorable direction for our CWA. Climatology says this is the type
of system we need to watch closely.
700mb temperatures 0 to 2C Friday lower to -2 to -4C Saturday.
However, snow levels only lower to 6500 feet by Saturday morning.
Precipitation diminishes west to east Saturday afternoon. Milder
and dry weather returns Sunday with light winds. The next Pacific
trough and front approaches early Monday, and slowly exits Tuesday,
accompanied by scattered showers, with isolated t-storms Monday.
It will be mild Monday with highs in the 50s and 60s, then cool
slightly Tuesday.
&&
.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 550 PM MDT Tue Apr 17 2018
Strong winds continue at airports across southeast Wyoming and
Nebraska Panhandle. Strongest yet to come I believe for
KSNY...KIBM...KAIA and KBFF. Should begin to see winds easing
after 03Z.
&&
.FIRE WEATHER...
Issued at 230 PM MDT Tue Apr 17 2018
Minimal concerns, especially Friday and beyond, based on expected
non-critical winds and humidities.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...High Wind Warning until 9 PM MDT this evening for WYZ106>108-
115>119.
NE...High Wind Warning until 9 PM MDT this evening for NEZ019>021-054-
055.
&&
UPDATE...GCC
SHORT TERM...RUBIN
LONG TERM...CLH/MAJ
AVIATION...GCC
FIRE WEATHER...RUBINHazardous weather outlook, Apr 17, 1:21 PM MST, 5 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
221 PM MDT Tue Apr 17 2018
WYZ103>107-109>118-181145-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-
221 PM MDT Tue Apr 17 2018
This hazardous weather outlook is for southeast Wyoming.
.DAY ONE...THIS AFTERNOON AND TONIGHT
West winds of 35 to 45 mph with gusts to 65 mph will continue
through late afternoon, east of a Wheatland to Laramie line, with
winds decreasing by early evening along and west of Interstate 25.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
A strong Pacific storm system is forecast to move across Colorado
Thursday night and Friday, and may impact portions of southeast
Wyoming late this week into this weekend. Stay tuned for
additional forecasts and updates through the week as this storm
approaches.
.Spotter information statement...
Spotter activation will not be required at this time.
NEZ019>021-054-055-WYZ108-119-181145-
Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-Goshen County-
East Laramie County-
221 PM MDT Tue Apr 17 2018
This hazardous weather outlook is for portions of western
Nebraska and southeast Wyoming.
.DAY ONE...THIS AFTERNOON AND TONIGHT
Strong west to northwest winds of 35 to 45 mph with gusts to 65 mph
will continue into the early evening hours, and then winds will
decrease.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
A strong Pacific storm system is forecast to impact western
Nebraska Thursday night and Friday. Stay tuned for later
forecasts and updates through the week as this storm approaches.
.Spotter information statement...
Spotter activation will not be required at this time.
NEZ002-003-095-096-WYZ101-102-181145-
Dawes-Box Butte-North Sioux-South Sioux-
Converse County Lower Elevations-Niobrara County-
221 PM MDT Tue Apr 17 2018
This hazardous weather outlook is for portions of western
Nebraska and east central Wyoming.
.DAY ONE...THIS AFTERNOON AND TONIGHT
West to northwest winds of 25 to 35 mph with gusts to 50 mph will
occur through early evening, before winds decrease.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
The probability for widespread hazardous weather is low.
.Spotter information statement...
Spotter activation will not be required at this time.
Rubin
In the hours before
Local storm report, Apr 17, 4:27 PM MST, 2 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
527 PM MDT TUE APR 17 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0440 PM NON-TSTM WND GST 12 NNE LAKE HATTIE RESE 41.40N 105.82W
04/17/2018 M63 MPH ALBANY WY DEPT OF HIGHWAYS
HERRICK LANE WYDOT SITE. SUSTAINED AT 47 MPH.
0425 PM NON-TSTM WND GST 12 ENE NORTH FORK CAMPG 41.44N 105.96W
04/17/2018 M60 MPH ALBANY WY DEPT OF HIGHWAYS
QUEALY DOME WYDOT SITE. SUSTAINED AT 47 MPH.
0345 PM NON-TSTM WND GST 12 ENE NORTH FORK CAMPG 41.44N 105.96W
04/17/2018 M62 MPH ALBANY WY DEPT OF HIGHWAYS
QUEALY DOME WYDOT SITE. SUSTAINED AT 46 MPH.
0450 PM NON-TSTM WND GST 1 ENE BUFORD 41.12N 105.28W
04/17/2018 M61 MPH ALBANY WY DEPT OF HIGHWAYS
BUFORD EAST WYDOT SITE. SUSTAINED AT 49 MPH.
0440 PM NON-TSTM WND GST 2 NE GRANITE SPRINGS RE 41.19N 105.20W
04/17/2018 M68 MPH LARAMIE WY DEPT OF HIGHWAYS
WILDCAT TRAIL WYDOT SITE. SUSTAINED AT 50 MPH.
0440 PM NON-TSTM WND GST 10 WSW CHEYENNE 41.11N 104.97W
04/17/2018 M63 MPH LARAMIE WY DEPT OF HIGHWAYS
MP 353 WYDOT SITE. SUSTAINED WINDS 49 MPH.
0345 PM NON-TSTM WND GST 10 ESE CRYSTAL LAKE CAM 41.08N 105.04W
04/17/2018 M83 MPH LARAMIE WY MESONET
EMKAY UPR SITE. SUSTAINED WINDS 63 MPH.
0520 PM NON-TSTM WND GST VEDAUWOO 41.15N 105.40W
04/17/2018 M61 MPH ALBANY WY DEPT OF HIGHWAYS
SUSTAINED AT 49 MPH.
0509 PM NON-TSTM WND GST 1 NNE LARAMIE 41.33N 105.57W
04/17/2018 M60 MPH ALBANY WY MESONET
LARAMIE CWOP SITE EW3601. SUSTAINED WINDS 34 MPH.
0450 PM NON-TSTM WND GST 2 NE GRANITE SPRINGS RE 41.19N 105.20W
04/17/2018 M70 MPH LARAMIE WY DEPT OF HIGHWAYS
WILDCAT TRAIL WYDOT SITE. SUSTAINED WINDS 43 MPH.
0500 PM NON-TSTM WND GST 2 NNW LARAMIE 41.34N 105.61W
04/17/2018 M64 MPH ALBANY WY MESONET
LARAMIE HADS SITE LWRW4. SUSTAINED WINDS 43 MPH.
&&
GCLAYCOMLocal storm report, Apr 17, 4:36 PM MST, 2 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
536 PM MDT TUE APR 17 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM NON-TSTM WND GST CHEYENNE 41.15N 104.79W
04/17/2018 M61 MPH LARAMIE WY ASOS
SUSTAINED AT 43 MPH.
0525 PM NON-TSTM WND GST 3 WSW WINCHESTER HILLS 41.05N 104.89W
04/17/2018 M60 MPH LARAMIE WY DEPT OF HIGHWAYS
WYO HILL WYDOT SITE ON I-25. SUSTAINED WINDS 44 MPH.
0525 PM NON-TSTM WND GST 1 NNW WHITAKER 41.42N 104.88W
04/17/2018 M0 MPH LARAMIE WY DEPT OF HIGHWAYS
WHITAKER WYDOT SITE ON I-25. SUSTAINED WINDS 47 MPH.
0530 PM NON-TSTM WND GST 8 ESE CRYSTAL LAKE CAMP 41.10N 105.07W
04/17/2018 M68 MPH LARAMIE WY DEPT OF HIGHWAYS
OTTO WYDOT SITE ON I-80. SUSTAINED WINDS 58 MPH.
0520 PM NON-TSTM WND GST WARREN AF BASE 41.15N 104.86W
04/17/2018 M64 MPH LARAMIE WY AWOS
SUSTAINED AT 45 MPH.
&&
GCLAYCOMLocal storm report, Apr 17, 4:45 PM MST, 2 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
545 PM MDT TUE APR 17 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0535 PM NON-TSTM WND GST PINE BLUFFS 41.18N 104.07W
04/17/2018 M58 MPH LARAMIE WY AWOS
&&
GCLAYCOMLocal storm report, Apr 17, 5:00 PM MST, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
600 PM MDT TUE APR 17 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0456 PM NON-TSTM WND GST LARAMIE 41.31N 105.58W
04/17/2018 M63 MPH ALBANY WY ASOS
&&
BCHAPMANLocal storm report, Apr 17, 5:34 PM MST, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
634 PM MDT TUE APR 17 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0544 PM NON-TSTM WND GST 11 SSE GARRETT 41.96N 105.52W
04/17/2018 M64 MPH ALBANY WY DEPT OF HIGHWAYS
0518 PM NON-TSTM WND GST WARREN AF BASE 41.15N 104.86W
04/17/2018 M65 MPH LARAMIE WY AWOS
0615 PM NON-TSTM WND GST PINE BLUFFS 41.18N 104.07W
04/17/2018 M64 MPH LARAMIE WY AWOS
&&
BCHAPMANLocal storm report, Apr 17, 6:39 PM MST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
739 PM MDT TUE APR 17 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0620 PM NON-TSTM WND GST PUMPKIN VINE 41.05N 105.46W
04/17/2018 M59 MPH ALBANY WY DEPT OF HIGHWAYS
SUSTAINED AT 50 MPH.
0615 PM NON-TSTM WND GST PINE BLUFFS 41.18N 104.07W
04/17/2018 M63 MPH LARAMIE WY AWOS
SUSTAINED AT 41 MPH.
0658 PM NON-TSTM WND GST 10 N OLIVER CAMPGROUND 41.37N 103.80W
04/17/2018 M54 MPH KIMBALL NE MESONET
DELTA KIMBALL MESONET SITE IN KIMBALL COUNTY. SUSTAINED
WINDS 40 MPH.
0658 PM HIGH SUST WINDS 9 N DIX 41.37N 103.48W
04/17/2018 M40 MPH KIMBALL NE MESONET
FOXTROT DIX MESONET SITE IN KIMBALL COUNTY. PEAK GUST 52
MPH.
&&
GCLAYCOMHigh Wind, Kimball
- When
- April 17, 6:55 PM MST to 7:55 PM MST
- Where
- Kimball forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- ASOS
- Coordinates
- 41.198, -103.715 (the zone’s center; the record gives no point)
The wind sensor at the Kimball Airport measured sustained winds of 40 mph or higher.
High Wind, Scotts Bluff
- When
- April 17, 7:35 PM MST
- Where
- Scotts Bluff forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.851, -103.708 (the zone’s center; the record gives no point)
The NEDOR sensor at Scottsbluff measured a peak wind gust of 58 mph.
High Wind, Cheyenne
- When
- April 17, 7:40 PM MST to 8:55 PM MST
- Where
- Cheyenne forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- ASOS
- Coordinates
- 41.220, -102.995 (the zone’s center; the record gives no point)
The wind sensor at the Sidney Airport measured sustained winds of 40 mph or higher.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind and Strong Wind in Colorado, April 17, 20181 death · 2 injured · 89 kt wind · 17 events
- Wildfire in Colorado, April 17 to 19, 2018$1.3 million · 2 events
- High Wind in New Mexico, April 17, 2018$40,000 · 69 kt wind · 32 events
- Wildfire and Dust Storm in Kansas, April 17 to 18, 20185 injured · 67 kt wind · 19 events
- Lake-Effect Snow in Pennsylvania, April 17, 2018$50,000 · 1 event
- High Wind in Kansas, April 17, 201865 kt wind · 31 events
- Frost and Freeze in Virginia, April 17 to 18, 201821 events
- High Wind in Colorado, April 17, 201858 kt wind · 19 events
- Frost and Freeze in Maryland, April 17 to 18, 20189 events
- Heavy Snow and Winter Weather in Nebraska, April 17 to 18, 20189 events
- Wildfire and Dust Storm in Colorado, April 17, 201868 kt wind · 8 events
- Frost and Freeze in Virginia, April 17, 20185 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 764000, 763997, 764001.